Acute pancreatitis in the course of meprobamate poisoning
We report a case of massive poisoning with meprobamate leading to acute pancreatitis.
A 43-year-old patient with a history of schizophrenia and multiple suicide attempts was admitted to the intensive care unit for severe poisoning with meprobamate (voluntary ingestion of 60 g). On admission, the patient was deeply comatose with low blood pressure and hypothermia. Laboratory analysis revealed leukocytosis and high lipase and amylase serum levels. There was no eosinophilia. Abdominal computed tomography showed pancreatitis grade A. The patient was intubated and ventilated, and intravenous dopamine was infused. The patient regained consciousness and was extubated five days later. Improvement in pancreatic tests was noted several days later. The outcome was favorable.
According to the Naranjo probability scale, meprobamate-induced acute pancreatitis was probable. Acute pancreatitis in meprobamate poisoning is exceptional. The pathogenesis of pancreatitis-induced meprobamate poisoning may be explained by two mechanisms: stimulation of pancreatic secretion secondary to cholinergic activation and pancreatic ductal hypertension.
The signs of severe meprobamate toxicity are numerous including cardiovascular and central nervous symptoms. Acute pancreatitis should also be added as a possible manifestation of meprobamate poisoning.
Available from: Candace Mcnaughton
[Show abstract] [Hide abstract]
ABSTRACT: Context. When an adverse event occurs in an overdose patient, it may be difficult to determine whether the event was caused by the ingested drug or by medical therapy. Naranjo et al. developed a probability scale, the Naranjo Adverse Drug Reaction Probability Scale (Naranjo Scale), to assess the probability that a drug administered in therapeutic doses caused an adverse event thereby classifying the event as an adverse drug reaction (ADR). Although Naranjo et al. specifically excluded the application of this scale to adverse events in overdose patients, case reports demonstrate that authors continue to apply the Naranjo Scale to events in these patients. Objective. The World Health Organization defines an ADR as occurring only when drugs are administered in therapeutic doses. Yet ADRs continue to be reported in overdose patients. We sought to examine the use of the Naranjo scale in case reports of overdose patients to assess the potential consequences of that application. Methods. A Medline search via PubMed without language limits, through September 2012, using the search terms "Naranjo" and "overdose" or "poisoning" yielded 146 publications. Additional searches were performed to find articles with keywords of the Naranjo Scale development, current applications and validity of application in specific populations such as critically ill and overdose patients. Results. From the 146 publications, we identified 17 case reports or case series of overdose patients in which the Naranjo Scale was applied to a clinical complication to support a causal relationship between an administered drug and the clinical complication and thereby classify the clinical complication as an ADR. We also identified a recent publication in which the Naranjo Scale was applied to a new treatment modality (lipid emulsion) that is currently administered to overdose patients. Original publication of the Naranjo Scale and studies evaluating its use in critically ill patients or those with drug-induced disease were also retrieved. Conclusion. Adverse events that occur in overdose patients are excluded from the definition of ADR. Yet in case reports or series of overdose patients, the Naranjo Scale has been applied to assess the probability an event was caused by the ingested drug or therapeutic modality. This application of the Naranjo Scale is not scientifically valid and may lead to erroneous conclusions. There is no evidence to support the application of the Naranjo scale to any events that occur in overdose patients.
[Show abstract] [Hide abstract]
ABSTRACT: There have been no case reports on lambda cyhalothrin induced pancreatitis in the literature available. In this report, we present the case of a 48-year-old female who accidentally ingested lambda cyhalothrin developed pancreatitis. The patient survived despite the development of lactic acidosis and ventricular diastolic function. Concurrent acute pancreatitis is a severe complication leading to poor prognosis. Particular attention should be paid to prevention and the early discovery and treatment of complications to improve the success rate of recovery.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.